A combination of antidepressants and NSAIDs is associated with a substantially increased risk of intracranial haemorrhage, new research shows.
The retrospective population cohort study of more than four million people in Korea found a patient’s absolute risk in the first 30 days of combined treatment was around 0.05%.
Risk was particularly increased in men, reported the researchers in The BMJ.
However they said their findings should be interpreted with caution because of selection bias and confounding.
In an accompanying editorial, Dr Stewart Mercer at the University of Glasgow and colleagues at the University of Cambridge, say the results give some cause for concern.
They urged doctors to be extra vigilant in terms of prescribing behaviour and discussing the risks with patients, especially in deprived areas where “the combination of mental and physical problems (including chronic pain) is very common.”